I wish someone would shoot me...seriously!

Sorry for the grim post, it's how I feel right now. I had a flare on the 8th August, and was given a steroid shot in the backside, and the sulfasalazine was increased to one gram three times a day. I have been diagnosed since May of this year.

After the shot I felt worse for a few days (is this normal?). I then had about two weeks slight relief in terms of mood and exhaustion. I still had some pain, mostly in my feet and Achilles. Toes felt both painful and numb! I also still had some pain in my shoulders, but it was bearable. Now however, I am right back where I started. My mood is terrible. I am about as popular as a syphilitic (sp?) rash. I have upset a few villagers, and was quite mean to my GP yesterday.

Although I have always been a bit mercurial in temperament, I have never felt so furious, or been mean to other people. I hardly recognise myself! Talk about seething depression. Thank goodness I don't have any energy otherwise I might push people in the river! This seems to be entirely due to the inflammatory illness. I can't stand myself.

I have left a message for my rheumatologist to ring me. I know it's early days in terms of diagnosis, but I really was hoping to feel better than I do. Why doesn't the steroid intramuscular shot work well? Has anyone else had this problem?

It doesn't help that different people tell me different things. When I rang the advice line I was told by the individual that they don't have 'a magic wand.' I wasn't suggesting that they do! I was told specifically by my rheumatologist to ring if things were not good, which is what I did. I now feel like a whinging old bag. I get told different things about the steroid shots too. The GP told me yesterday that they should work for up to six months! Really? I find that they don't take away all the pain, and I flare up really quickly afterwards.

Sorry for the rant. :(

14 Replies

oldestnewest
  • Sorry to hear you are feeling so down at the moment.

    When you are first diagnosed it can take three to 12weeks to notice an improvement and 6 months to feel the full effect of the Dmard.

    Steroids can work really well for some people but others find them not as effective. You explained your mood is very low this could be a side effect from the steroids .

    It can take a while for the rheumatologist to find the right medication for you after the initial diagnosis as everybody reacts to drugs slightly differently .

    Here are some links to our website on steroids and medication that may be able to explain things a bit better for you nras.org.uk/steroids-in-rhe... , nras.org.uk/getting-establi...

    I appreciate this can be a very frustrating and difficult time for you at the moment and it is really good you have joined the forum for support. If you would like to speak to somebody on the NRAS Helpline we are open 8.30 to 4.30 monday to friday on 0800 298 7650.

  • Steroid injections vary greatly between people some will have little relief and others a good few months (six months would pushing it though). I used to get some relief from them but now they seem to do very little for me but a joint injection does. I tend to get 'PMT like' after a steroid injection and my family have learnt to duck for cover.

    Unfortunately it can take some time to find the right combination of meds to give control. Have you been referred to physio or podiatry for your feet as I have found things less painful since having insoles. Farm

  • Ha ha ha - Kai - I loved your answer. On the RA Warrior board here in the US, there was one gentleman that said his boys will tell him "Limp Dad! Limp like the wind!" I would have to hobble! Hobble like the wind!

    Thanks for the lightness.

    Yeah - moving targets are much harder to hit, especially if they are "lumpy movement" like I am... ha ha

  • Hilarious...thank you!

    It appears that I have had a terrible reaction to the steroid. Thankfully I have avoided murdering people! Though I have done some seriously out of whack things. Short and long of it is that I will be seeing my rheumatologist on Wednesday...hope she's wearing a hard hat!

    On a positive note...I am in less pain and have some energy back, though thankfully not so much that I can actually do damage!

  • I feel for you, because I've been there. A general steroid injection was given to me (same place) 7 weeks ago & a week later I had 1 day of relief. It was a good day but disappointed it didn't last longer. I'm on a maintenance dose of oral steroids so this was my first general (only had a local before) & the next morning it was as if I'd not had one . From what I understand it can be hit & miss how long they take to work & last but it seems like you & I had a poor reaction & were unlucky.

    I've also experienced a huge mood drop, most unlike me & I didn't like it., if I'm honest I'm still not back to me. I can't call it depression as I've experienced that with my mil but this was due to sulfasalazine & once I'd reached 2,000mg, or even before as the signs were there. I had nausea on top too. It can only have been the SSZ as nothing else had been added or circumstances changed. I'm still taking 500mg but only because a GP (I couldn't get in to see mine) prescribed me an anti-emetic otherwise I would have put my foot down with a firm hand & said no more, still may actually be a use as I've said I'm still not back to normal.

    I hope your Rheumy returns your call soon & he/she is more receptive than whoever you spoke with on the advice line, as if that was needed?! x

  • Glad to see you back on here Paula-"I've pm'd you a few times. Hope all is well x☺

  • I'm not so bad now thanks for asking Jacki. I've had problems with internet then my tablet went wonky, other stuff too, I'll update you on pm. I'll check as I've only been having alerts intermittently. Hope all's well with you. x

  • Hi Paula, I too have pm'd you several times and was a little concerned. Hope all is okay xx

  • Sorry U. I'll get round to it, things easing off & settling down a bit now. Hope you're ok. x

  • I know exactly how you feel. I am so depressed cannot get any appointments for a long time and have a terrible flare up at the moment. I have been on three medications the last Salfasalazine . I havnt felt depressed before. Can anybody tell me of anything else I can take to get rid of the feverish depressing feeling I've got. I'm not usually a moaner but it does get too you.

  • Thank you. I have tried most things just need medication sorted to help.

  • Hi.

    Sorry that you feel so awful too. It's pants isn't it! I felt better once I realised that it was the meds causing the problem (weirdly). I seriously thought I was going to be carted off to the funny farm! I did go to my GP last week to tell her specifically that I was feeling homicidal/suicidal. I ended up leaving before I actually told her (I was scared I might thump her!). Instead of doing that, I left after telling her to s*d off, I wouldn't recommend this either!

    I sent her an email in the end, which she forwarded on to rheumatologist. I now have appointment next week. Seriously, if you are feeling really, really bad, please tell your GP. I think some meds suck for some people.

    All the best.

  • Thank you for replying. I know the feeling I feel so down sometimes. It's frustration because I can't get any answers. They don't know what it feels like the fatigue is horrible as well . Best wishes

  • Rant as much as you like. We have all felt like you do now. I am sure things will start to settle down and you will be feeling much better soon. All the best x

You may also like...